Alert archive / Nevada / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 1, NWS Elko, NV

April 10, 2016Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Apr 10, 2016, 5:18 PM PDT for Elko County, Nevada. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2016, 5:18 PM PDT (00:18 UTC)
Expired
Apr 10, 2016, 6:00 PM PDT
In force
42 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

County Elko County, NV

The radar

The Elko radar (KLRX), 95 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 0.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2016-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2016-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

367 
WUUS55 KLKN 110018
SVRLKN
NVC007-110100-
/O.NEW.KLKN.SV.W.0001.160411T0018Z-160411T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
518 PM PDT SUN APR 10 2016

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ELKO COUNTY IN NORTHEASTERN NEVADA...

* UNTIL 600 PM PDT

* AT 516 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 24 MILES NORTHWEST OF
  TUSCARORA...AND MOVING SOUTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TUSCARORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY
FROM WINDOWS.

TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE...OR
YOUR LOCAL AUTHORITY WHO WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN ELKO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4176 11664 4171 11635 4128 11621 4136 11685
TIME...MOT...LOC 0016Z 008DEG 27KT 4160 11652 

$$

LW
2 follow-up statements
937 
WWUS55 KLKN 110040
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
540 PM PDT SUN APR 10 2016

NVC007-110100-
/O.CON.KLKN.SV.W.0001.000000T0000Z-160411T0100Z/
ELKO NV-
540 PM PDT SUN APR 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM PDT
FOR WEST CENTRAL ELKO COUNTY...

AT 539 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 18 MILES NORTHEAST OF MIDAS...MOVING
SOUTH AT 15 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST
CENTRAL ELKO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4167 11660 4163 11641 4141 11625 4134 11623
      4132 11655 4135 11680
TIME...MOT...LOC 0039Z 008DEG 27KT 4143 11655 

$$

LW
507 
WWUS55 KLKN 110058
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
558 PM PDT SUN APR 10 2016

NVC007-110107-
/O.EXP.KLKN.SV.W.0001.000000T0000Z-160411T0100Z/
ELKO NV-
558 PM PDT SUN APR 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ELKO COUNTY WILL
EXPIRE AT 600 PM PDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4167 11660 4163 11641 4141 11625 4134 11623
      4132 11655 4135 11680
TIME...MOT...LOC 0053Z 008DEG 27KT 4143 11655 

$$

LW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 2:06 PM PDT, 3 hours 12 minutes earlier.

Area forecast discussion, Apr 10, 2:06 PM PDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
206 PM PDT SUN APR 10 2016

.SYNOPSIS...ROUND AFTER ROUND OF UNSETTLED WEATHER IS HERE TO
STAY FOR THE WEEK. A COLD FRONT WILL ARRIVE AROUND WEDNESDAY AND
BY THURSDAY...TEMPERATURES WILL BE MORE LIKE EARLY MARCH...WITH
SNOW POSSIBLE OVER ALL OF CENTRAL...EASTERN...AND NORTHERN NEVADA
THURSDAY AND FRIDAY. RATHER DRAMATIC WARMING TREND SATURDAY
THROUGH MONDAY.

&&

.SHORT TERM...TONIGHT THROUGH TUESDAY. UPPER LOW OVER SOUTHERN
COLORADO RIVER STARTING TO MOVE EAST. MODELS AGREE ON DEPICTING
THE LOW OPENING TO A BROAD WAVE BUT WRAPPING WEAK SPOKES AROUND
THE NORTH SIDE INTO THE GREAT BASIN THROUGH THE SHORT TERM PERIOD.
INSTABILITY MARGINAL BUT MOISTURE AMPLE. JUST WHEN A SHORT RIDGE
WOULD LIKE TO FORM OVER THE NORTHWEST CONUS...A PACIFIC LOW
APPROACHES THE COAST AND PUSHES IT OUT....GIVING US MOIST
SOUTHWEST FLOW. HENCE...POPS REMAIN IN PLACE WITH LITTLE
ADJUSTMENT THROUGH TUESDAY. EXPECTING ISOLATED THUNDERSTORMS BUT
OVER THE ENTIRE FORECAST AREA EACH AFTERNOON. SHOWERS CONTINUE
OFF AND ON AT NIGHT AND IN THE MORNINGS. WIND FIELD IS WEAK AND
DISJOINTED WITH SURFACE WINDS WANTING TO REVERT TO DRAINAGE OR
WEAK SOUTHWEST AND WINDS ABOUT 10K FEET AGL FROM THE NORTHEAST.
MOVEMENT OF STORMS/SHOWERS WILL THEREFORE BE SLOW. BRIEF HEAVY
SHOWERS POSSIBLE.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY. ONLY MINOR CHANGES WERE
NECESSARY AS MODEL AGREEMENT REMAINS CONSISTENT WITH COLD TROUGH
LATE WEEK. THERE ARE STILL SOME DIFFERENCES WITH SMALLER SCALE
SHORTWAVE FEATURES ROTATING AROUND UPPER LOW AND POSSIBLE
MESOSCALE BANDS OF HEAVIER SNOW SHOWERS AS UPPER LOW PROGRESSES
SLOWLY ACROSS THE GREAT BASIN THU-FRI.

FOR TUESDAY NIGHT-WED, A COLD FRONT WILL BE WORKING INTO NORTHWEST
NV AS UPPER TROUGH MOVES INTO THE WEST COAST AND 110+KT JET PUSHES
INTO NORTHERN CA. SHOWER COVERAGE SHOULD BE MINIMAL OVERNIGHT
TUESDAY INTO WED MORNING BUT INCREASE DURING THE DAY WEDNESDAY AS
CONVERGENCE INCREASES FROM CENTRAL-EASTERN NV WHERE SCATTERED
SHOWERS AND THUNDERSTORMS WILL INCREASE DURING THE AFTERNOON. WEST
OF THIS ZONE OF MAXIMUM CONVERGENCE, DRYING AND MORE STABLE AIR
MAY LIMIT CONVECTION INCLUDING I-80 FROM ELKO WESTWARD TO
WINNEMUCCA AND SOUTHWARD TOWARD AUSTIN WHERE GUSTY SOUTHWEST-WEST
WINDS WILL DEVELOP BY LATE AFTERNOON ON TIGHTENING GRADIENT OVER
WESTERN NV.

COLD FRONT WILL SWEEP THROUGH ALL OF NORTHEAST NV BY THURSDAY
MORNING WITH COLD UPPER TROUGH MOVING SLOWLY THROUGH THE REGION
THU-FRI. SNOW LEVELS WILL BE AT ALL VALLEY FLOORS WITH SCATTERED
SNOW SHOWERS, ESPECIALLY DURING THE DAYTIME HOURS WHEN INSTABILITY
WILL BE GREATEST. ROADS SHOULD REMAIN WET FOR THE MOST PART DURING
DAYLIGHT HOURS BUT COULD ICE UP AT NIGHT, ESPECIALLY PASSES ABOVE
5500 FEET AND ANYWHERE LOCALLY HEAVIER SNOW SHOWERS OCCUR.
TEMPERATURES ARE GOING TO BE MUCH COLDER THU-FRI WITH BRISK
NORTHWEST TO NORTH WINDS. THE COLD NORTHERLY FLOW WILL GRADUALLY
EASE WITH A WARMING TREND THIS WEEKEND.

&&

.AVIATION...WILL CONTINUE WITH PESKY UPPER LOW OVER ARIZONA WHICH
IS DRAWING MOISTURE INTO THE REGION. ALL TAF SITES WILL SEE VCSH
WITH TEMPO -TSRA THROUGH THIS EVENING. TAPERING OFF TO VCSH/-SHRA
OVERNIGHT...THE TEMPO -TSRA MONDAY AFTERNOON. DO NOT EXPECT SEVERE
GUSTY WINDS...BUT BRIEF HEAVY DOWNPOURS POSSIBLE WITH SMALL HAIL
IN STRONGEST STORMS.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

98/87/98

In the hours before

Special weather statement, Apr 10, 5:01 PM PDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
501 PM PDT SUN APR 10 2016

NVZ031-110100-
NORTHERN ELKO COUNTY NV-
501 PM PDT SUN APR 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL
600 PM PDT...

AT 458 PM PDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST OF
MOUNTAIN CITY TO 35 MILES NORTH OF MIDAS...AND MOVING SOUTH AT 20
MPH.

DIME SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH ARE POSSIBLE.
FREQUENT LIGHTNING IS EXPECTED WITH THESE STORMS AND RAINFALL COULD
BE HEAVY AT TIMES.

LOCATIONS IMPACTED INCLUDE...
MIDAS...TUSCARORA...WILSON RSERVOIR...CHICKEN CREEK SUMMIT AND MIDAS
MINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH SOME OF THESE
STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4166 11611 4122 11593 4124 11694 4178 11687
TIME...MOT...LOC 2358Z 358DEG 17KT 4166 11615 4177 11679

LW

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 5:01 PM PDTSpecial Weather StatementLKN59 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.